Alert archive / Minnesota / Small Craft Advisories in 2021
Small Craft Advisory 91, NWS Duluth, MN
NWS Duluth, MN issued this small craft advisory at Nov 19, 2021, 2:38 PM CST. It took effect at Nov 19, 2021, 6:00 PM CST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Nov 19, 2021, 2:38 PM CST (20:38 UTC)
- In effect from
- Nov 19, 2021, 6:00 PM CST
- Expired
- Nov 20, 2021, 10:00 AM CST
- In force
- 16 hr
- Issued by
- NWS Duluth, MN
The text
As transmitted.
222 WHUS73 KDLH 192038 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 238 PM CST Fri Nov 19 2021 LSZ142-145>148-150-200845- /O.NEW.KDLH.SC.Y.0091.211120T0000Z-211120T1200Z/ Taconite Harbor to Silver Bay Harbor MN-Duluth MN to Port Wing WI- Port Wing to Sand Island WI-Sand Island to Bayfield WI- Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 238 PM CST Fri Nov 19 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY... * WHAT...South winds 10 to 20 kt with gusts up to 30 kt and waves 1 to 4 ft expected. * WHERE...Portions of Lake Superior. * WHEN...From 6 PM this evening to 6 AM CST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ140-141-200845- /O.NEW.KDLH.SC.Y.0091.211120T0000Z-211120T1600Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 238 PM CST Fri Nov 19 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CST SATURDAY... * WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and waves 4 to 7 ft expected. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...From 6 PM this evening to 10 AM CST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ BJH
4 follow-up statements
814 WHUS73 KDLH 192320 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 520 PM CST Fri Nov 19 2021 LSZ143-144-200800- /O.EXB.KDLH.SC.Y.0091.211120T0000Z-211120T0800Z/ Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- 520 PM CST Fri Nov 19 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM CST SATURDAY... * WHAT...South winds 10 to 20 kt with gusts up to 25 kt and waves 1 to 4 ft expected. * WHERE...Silver Bay Harbor to Two Harbors MN and Two Harbors to Duluth MN. * WHEN...Until 2 AM CST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ142-145>148-150-201130- /O.CON.KDLH.SC.Y.0091.211120T0000Z-211120T1200Z/ Taconite Harbor to Silver Bay Harbor MN-Duluth MN to Port Wing WI- Port Wing to Sand Island WI-Sand Island to Bayfield WI- Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 520 PM CST Fri Nov 19 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY... * WHAT...South winds 10 to 20 kt with gusts up to 30 kt and waves 1 to 4 ft expected. * WHERE...Portions of Lake Superior. * WHEN...Until 6 AM CST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ140-141-201130- /O.CON.KDLH.SC.Y.0091.211120T0000Z-211120T1600Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 520 PM CST Fri Nov 19 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST SATURDAY... * WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and waves 4 to 7 ft expected. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...Until 10 AM CST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
678 WHUS73 KDLH 200354 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 954 PM CST Fri Nov 19 2021 LSZ142-145>148-150-201200- /O.CON.KDLH.SC.Y.0091.000000T0000Z-211120T1200Z/ Taconite Harbor to Silver Bay Harbor MN-Duluth MN to Port Wing WI- Port Wing to Sand Island WI-Sand Island to Bayfield WI- Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 954 PM CST Fri Nov 19 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SATURDAY... * WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt and waves 1 to 4 ft. * WHERE...Portions of Lake Superior. * WHEN...Until 6 AM CST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ140-141-201600- /O.CON.KDLH.SC.Y.0091.000000T0000Z-211120T1600Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 954 PM CST Fri Nov 19 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST SATURDAY... * WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and waves 4 to 7 ft. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...Until 10 AM CST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ143-144-200800- /O.CON.KDLH.SC.Y.0091.000000T0000Z-211120T0800Z/ Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- 954 PM CST Fri Nov 19 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM CST SATURDAY... * WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 4 ft. * WHERE...Two Harbors to Duluth MN and Silver Bay Harbor to Two Harbors MN. * WHEN...Until 2 AM CST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
346 WHUS73 KDLH 200953 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 353 AM CST Sat Nov 20 2021 LSZ142-145>148-150-202200- /O.CAN.KDLH.SC.Y.0091.000000T0000Z-211120T1200Z/ /O.NEW.KDLH.GL.A.0006.211121T1800Z-211122T1200Z/ Taconite Harbor to Silver Bay Harbor MN-Duluth MN to Port Wing WI- Port Wing to Sand Island WI-Sand Island to Bayfield WI- Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 353 AM CST Sat Nov 20 2021 ...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and waves 4 to 7 ft possible. * WHERE...Portions of Lake Superior. * WHEN...From Sunday afternoon through late Sunday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ LSZ140-141-202200- /O.CON.KDLH.SC.Y.0091.000000T0000Z-211120T1600Z/ /O.NEW.KDLH.GL.A.0006.211121T1800Z-211122T1200Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 353 AM CST Sat Nov 20 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... ...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... * WHAT...For the Small Craft Advisory, southwest winds 10 to 20 kt with gusts up to 25 kt and waves 3 to 6 ft. For the Gale Watch, northwest winds 15 to 25 kt with gusts up to 40 kt and waves 1 to 4 ft possible. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...For the Small Craft Advisory, until 10 AM CST this morning. For the Gale Watch, from Sunday afternoon through late Sunday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ LSZ121-143-144-202200- /O.NEW.KDLH.GL.A.0006.211121T1800Z-211122T1200Z/ Chequamegon Bay-Bayfield to Oak Point WI- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- 353 AM CST Sat Nov 20 2021 ...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... * WHAT...Northwest winds 15 to 25 kt with gusts up to 40 kt and waves 1 to 3 ft possible. * WHERE...Chequamegon Bay-Bayfield to Oak Point WI, Silver Bay Harbor to Two Harbors MN and Two Harbors to Duluth MN. * WHEN...From Sunday afternoon through late Sunday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
339 WHUS73 KDLH 201601 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 1001 AM CST Sat Nov 20 2021 LSZ140-141-210415- /O.EXP.KDLH.SC.Y.0091.000000T0000Z-211120T1600Z/ /O.CON.KDLH.GL.A.0006.211121T1800Z-211122T1200Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- 1001 AM CST Sat Nov 20 2021 ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... ...SMALL CRAFT ADVISORY HAS EXPIRED... * WHAT...Northwest winds 15 to 25 kt with gusts up to 40 kt and waves 1 to 4 ft possible. * WHERE...Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...From Sunday afternoon through late Sunday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ LSZ150-210415- /O.NEW.KDLH.SC.Y.0092.211120T1601Z-211120T1900Z/ /O.CON.KDLH.GL.A.0006.211121T1800Z-211122T1200Z/ Outer Apostle Islands Beyond 5 NM from Mainland- 1001 AM CST Sat Nov 20 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM CST THIS AFTERNOON... ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... * WHAT...For the Small Craft Advisory, west winds 15 to 20 kt with gusts up to 25 knots and waves 1 to 3 ft. For the Gale Watch, northwest winds 20 to 30 kt with gusts up to 40 kt and waves 5 to 8 ft possible. * WHERE...Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...For the Small Craft Advisory, until 1 PM CST this afternoon. For the Gale Watch, from Sunday afternoon through late Sunday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ LSZ121-142>148-210415- /O.CON.KDLH.GL.A.0006.211121T1800Z-211122T1200Z/ Chequamegon Bay-Bayfield to Oak Point WI- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1001 AM CST Sat Nov 20 2021 ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... * WHAT...Northwest winds 15 to 25 kt with gusts up to 40 kt and waves 2 to 5 ft possible. * WHERE...Portions of Lake Superior. * WHEN...From Sunday afternoon through late Sunday night. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Nov 19, 11:36 AM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Nov 19, 11:36 AM CST, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1136 AM CST Fri Nov 19 2021 .DISCUSSION...(Today through Thursday) Issued at 453 AM CST Fri Nov 19 2021 Summary: A few degrees warmer today with variable sunshine and gusty southerly winds. A fast-moving cold front will bring snow to the Northland Sunday and Sunday night with lake-effect snow continuing over northwest Wisconsin snowbelt through Monday. A progressive upper-level pattern will continue through the weekend and into the middle of next week. Ridging and southwesterly flow aloft this morning will quickly be replaced with falling heights and zonal to northwest flow by tonight. Winds will become gusty after sunrise today and temperatures will trend a few degrees warmer. Mostly cloudy skies are expected for Saturday with westerly winds and slightly warmer temperatures for most locations once again. Changes arrive for Sunday as a sharp cold front moves across the region. A band of snow will accompany the front starting over northwest Minnesota late Saturday night and during the pre-dawn hours of Sunday. The front and associated band of snow will quickly move eastward during the day and should move out of our eastern areas by late Sunday afternoon and early Sunday evening. There are indications of drying mid-levels immediately behind the front with strong cold air advection expected at 850 mb. However, I'm skeptical the low-level clouds will completely erode and should be deep and cold enough to support scattered snow showers well behind the front. Therefore have decided to hold onto PoPs behind the front in the cold air advection and cyclonic flow through Sunday afternoon for most areas and into Monday morning over far northern Minnesota and the Arrowhead. Winds will veer northwesterly behind the front and conditions will become favorable for lake-effect snow over portions of Bayfield, Ashland, Iron, and Price counties Sunday evening through late Monday morning. Snow accumulation Sunday will generally be in the dusting to 1 inch range. Deep frontogenesis and omega should support one or more bands of intense snow within a broader snow band. The dendritic growth zone is forecast to be well aloft early and will deepen toward the surface along and behind the front. Stellar dendrites will likely be the favored crystal habit with riming possible, especially along the leading edge of the band. Within the more intense bands, visibility may drop as low as one-quarter mile at times and with wind gusts of 25 to 35 mph. A few localized spots may pick up 1 to 3 inches of very light, fluffy snow which will blow easily. There may be a period of difficult travel for most areas during the day Sunday as the front moves through the region. Areas affected by lake effect snow will be able to tack on another dusting up to 2 inches of snow through late Monday morning. Temperatures trend below normal for Monday and then warm to within a few degrees either side of normal for the remainder of the forecast period. There remains a slight chance of light snow Wednesday night into the Thanksgiving holiday. Snow amounts appear light at this time and travel-altering conditions seem unlikely for the Northland. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1136 AM CST Fri Nov 19 2021 VFR ceilings will prevail through the forecast period. The primary forecast concern over the next 24 hours will be a low-level jet working from west to east across the region leading to a period of LLWS. Surface winds will also be gusty from the south-southeast with gusts to 25 knots before diminishing after sunset. && .MARINE... Issued at 453 AM CST Fri Nov 19 2021 Strong northwest winds will continue along portions of the North Shore from Taconite Harbor to Grand Portage this morning. Downslope flow and cold air drainage have produced gusty winds at the Grand Marais harbor of 25 to 35 knots overnight. The strong winds likely extend several miles from shore. Winds elsewhere have backed southwesterly and have diminished. Look for winds along the North Shore to back southwesterly by late morning and diminish with time. South and southwest wind speeds will increase and become gusty once again tonight. Small Craft Advisories will likely be needed again for most areas and a few gale-force gusts to 35 knots are possible over the Outer Apostle Islands. Conditions will settle down once again for Saturday. A strong cold front will move eastward over western Lake Superior Sunday and Sunday night. Winds will turn westerly and then northwesterly behind the front and wind speeds and gusts will increase once again. Small Craft Advisories will be needed Sunday into Monday. A period of widespread gales of 35 to 40 knots appears likely Sunday afternoon through late Sunday evening. Snow showers with the front may be intense with visibility as low as one-quarter mile possible. && .PRELIMINARY POINT TEMPS/POPS... DLH 35 25 39 21 / 0 0 0 0 INL 34 20 34 18 / 0 0 0 20 BRD 38 23 37 19 / 0 0 0 0 HYR 37 23 41 18 / 0 0 0 0 ASX 38 25 42 21 / 0 0 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Huyck AVIATION...BJH MARINE...Huyck
Hazardous weather outlook, Nov 19, 4:51 AM CST, 9 hours 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 451 AM CST Fri Nov 19 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201100- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 451 AM CST Fri Nov 19 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An inch or two of accumulating snowfall is expected Sunday into Monday. Wind gusts of 30 to 35 mph may drop visibilities to a half a mile or less and will likely cause blowing and drifting of snow causing travel difficulties. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed today or tonight. LSZ121-140>148-150-201100- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 451 AM CST Fri Nov 19 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Winds over western Lake Superior will continue to diminish this morning with gusts to 30 kt remaining possible along the North Shore. Small Craft Advisories remain in effect through this morning. Small Craft Advisories will be needed again tonight as southerly winds increase. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gales are possible Sunday into Monday. Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.